How much sorbitol is too much sorbitol?
Sorbitol is in almost everything I look at... my toothpaste my mouthwash my vitamin c fruit chews my chewable calcium my chewable alkaseltser sugarfree gum sugar free candie and even in my contact solution... so I know with just one I cant overdose on it to cause GI problems but with it being in everything how do I know if im takeing in too much... cause I think thats what is causeing my issues!
I recommend that you discuss this question with your doctor. Sorbitol is a sugar alcohol that is used as a sugar substitute in many of the foods you describe. The quantities in these foods is usually low, and most people tolerate them without side effects. Sorbitol does have laxative effects: specifically, sorbitol does not get broken down in the small intestine, and causes water to be retained. In some people this can cause diarrhea, flatulence (gas) and abdominal pain, and for people with irritable bowel it can aggravate their symptoms. In terms of the amount that can cause symptoms, 5-20 grams can cause abdominal pain, bloating and gas, and greater amounts (20-50g) can cause diarrhea. Sorbitol in contact solution, toothpaste and mouthwash is unlikely to be absorbed in significant quantities unless you're swallowing them, but you are likely taking in the sorbitol in chewing gum and vitamins. If you are having a lot of GI symptoms and feel you are taking in more than 5g of sorbitol per day, it may be contributing, and I would recommend you avoid chewing gum and foods that contain artificial sweetener. That being said, if you are having serious GI symptoms including persistent diarrhea, abdominal pain, any red or black/tarry bowel movements, nausea and vomiting, or weight loss, it is really important that you see your doctor to discuss these symptoms.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- Is it possible to lose the ability to digest beef suddenly?
- For the last couple of days I have been feeling full, but I haven't been eating. What could be wrong?
- What is recovery like after colon cancer?
- Why do I get chronic diarrhea after eating?
- I was prescribed prilosec and for the first few days it was working, but now my symptoms are back. What is the next step?
Need More Info?